Alert archive / Utah / Special Weather Statements in 2015

Special Weather Statement, NWS Salt Lake City, UT

July 1, 2015

NWS Salt Lake City, UT issued this special weather statement at Jul 1, 2015, 6:04 PM MDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 6:04 PM MDT (00:04 UTC)
Expired
Jul 1, 2015, 6:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS85 KSLC 020004
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT WED JUL 1 2015
 
UTZ020-020045-
SOUTH CENTRAL UTAH UT-
604 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN KANE COUNTIES UNTIL 645 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF COLORADO 
CITY...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE 
POSSIBLE. HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED 
WITH THIS LINE OF STORMS. 

LOCATIONS IMPACTED INCLUDE...
HILDALE AND CORAL PINK SAND DUNES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

&&

LAT...LON 3717 11284 3705 11269 3700 11276 3700 11306
TIME...MOT...LOC 0002Z 047DEG 10KT 3705 11284 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:10 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED JUL 1 2015

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED ACROSS THE WESTERN GREAT
BASIN WILL SHIFT EAST TO THE FOUR CORNERS THIS WEEKEND. A GRADUAL
DRYING TREND CAN BE EXPECTED THROUGH THE END OF THE WORK WEEK...THEN
INCREASING MOISTURE AND SOMEWHAT COOLER TEMPERATURES WILL MOVE INTO
THE REGION FOR EARLY NEXT WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS OVER THE GREAT BASIN THIS
AFTERNOON...WITH THE RIDGE AXIS OVER NEVADA. A RELATIVELY MOIST
AIRMASS REMAINS OVER UTAH AND SOUTHWEST WYOMING WITH PWS AROUND
1.0 INCH. THE REPOSITIONING OF THE RIDGE AXIS HAS PUT THE AREA
UNDER A MORE N/NW FLOW...AND THIS IS ALLOWING DRIER AIR TO START
TO NOSE IN FROM THE NORTH. STILL...WITH DECENT MOISTURE IN PLACE
SHOWERS AND THUNDERSTORMS HAVE STARTED DEVELOPING OVER THE HIGHER
TERRAIN...THOUGH COVERAGE IS A BIT LESS THAN YESTERDAY. STILL
THINK DEVELOPMENT WILL CONTINUE INTO THE EARLY EVENING SO HAVE NOT
CHANGED POPS MUCH. MAXES ALSO RUNNING A LITTLE BIT COOLER TODAY
COMPARED TO YESTERDAY BUT STILL 5-10F ABOVE SEASONAL NORMS.

DRIER AIR WILL CONTINUE TO MAKE ITS WAY INTO THE AREA THURSDAY AND
FRIDAY IN NORTHWESTERLY FLOW AS THE RIDGE AXIS MOVES SLOWLY EAST.
BECAUSE OF THIS...COVERAGE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DECREASE. BY SATURDAY...THE RIDGE
AXIS MOVES OVERHEAD SO LITTLE CHANGE IN MOISTURE IS EXPECTED...BUT
MAXES SHOULD START TO WARM AGAIN WITH 100F POSSIBLE AGAIN ALONG
THE WASATCH FRONT.

GLOBAL MODELS INDICATE RIDGE AXIS WILL BE EAST OF THE FORECAST
AREA BY SUNDAY...AND THE FLOW ALOFT WILL SWITCH TO S/SW. THIS WILL
DRAW TROPICAL MOISTURE BACK INTO THE FORECAST AREA...INCREASING
CHANCES FOR CONVECTION WHILE BRINGING TEMPERATURES CLOSER TO
SEASONAL NORMALS. THOUGH GUIDANCE YESTERDAY INDICATED THIS
MOISTURE WOULD BE SHORT LIVED...GFS/EC TODAY ARE BACK TO HOLDING
ONTO THIS MOISTURE THROUGH EARLY NEXT WEEK. CURRENT POPS COVER THE
TREND WELL AND DID NOT MAKE MANY CHANGES IN THE EXTENDED PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT KSLC THROUGH THE TAF
PERIOD WITH NORTHWEST WINDS SWITCHING BACK TO THE SOUTH AROUND 04Z.

&&

.FIRE WEATHER...THE UPPER RIDGE CENTERED NEAR THE UTAH/NEVADA BORDER
THIS AFTERNOON WILL SLOWLY SHIFT EAST THE NEXT SEVERAL DAYS...ENDING
UP NEAR THE FOUR CORNERS REGION BY EARLY NEXT WEEK. SOMEWHAT DRIER
AIR WORKING SOUTH ACROSS THE STATE TONIGHT THROUGH THURSDAY WILL
SERVE TO REDUCE THE AFTERNOON/EVENING CONVECTION. ENOUGH RESIDUAL
MOISTURE WILL STILL EXIST FOR ISOLATED TERRAIN-BASED CONVECTION
THROUGH SATURDAY.

THE RECENTERING OF THE UPPER RIDGE NEAR THE FOUR CORNERS WILL ALLOW
MOISTURE TO RETURN NORTH INTO THE REGION LATE SUNDAY/MONDAY. SHOWERS
AND THUNDERSTORMS WILL BEGIN TO INCREASE IN AREAL COVERAGE SUNDAY
AFTERNOON...THEN PEAK ON MONDAY/MONDAY NIGHT.

TEMPERATURES WILL REMAIN ABOVE TO WELL ABOVE EARLY JULY NORMALS
WITH  RH VALUES LOW THROUGH THE UPCOMING WEEKEND. INCREASED
CONVECTIVE PRECIP EARLY NEXT WEEK WILL LEAD TO COOLER MORE
SEASONAL TEMPERATURES EARLY IN THE WEEK...WITH HIGHER RH VALUES AND
BETTER NIGHT TIME RECOVERIES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...SEAMAN
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 9:10 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 AM MDT WED JUL 1 2015

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
910 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
BOTH AREAL COVERAGE AND INTENSITY THIS AFTERNOON THROUGH THIS
EVENING. THE GREATEST CONCENTRATION OF SHOWERS AND STORMS WILL BE
ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA. STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY THE
THUNDERSTORMS.

TEMPERATURES WILL REMAIN HOT ACROSS THE OUTLOOK AREA. BE ALERT TO
THE HAZARDS OF EXCESSIVE HEAT. THE ADDED STRESS CAN BE DANGEROUS...
PARTICULARLY FOR SENSITIVE INDIVIDUALS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WORKING NORTH TO SOUTH THROUGH THE REGION WILL REDUCED
THE NUMBER OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THURSDAY THROUGH SATURDAY. THE BEST CHANCE FOR ANY THUNDERSTORMS
WILL REMAIN OVER THE SOUTHERN UTAH MOUNTAINS...AND ACROSS THE
UINTA RANGE IN NORTHEAST UTAH. TEMPERATURES WILL REMAIN HOT WITH
THE WARMEST READINGS EXPECTED ON SATURDAY.

MOISTURE WILL RETURN TO UTAH BEGINNING SUNDAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA
EARLY NEXT WEEK. TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS
DUE TO CLOUD COVER AND PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 1, 6:04 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT WED JUL 1 2015

UTZ020-020045-
SOUTH CENTRAL UTAH UT-
604 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN KANE COUNTIES UNTIL 645 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF COLORADO
CITY...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE
POSSIBLE. HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED
WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
HILDALE AND CORAL PINK SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL
MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL
CONDITIONS.

&&

LAT...LON 3717 11284 3705 11269 3700 11276 3700 11306
TIME...MOT...LOC 0002Z 047DEG 10KT 3705 11284

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:15 PM MDTSpecial Weather StatementSLCKane45 min

Nearby

Special Weather Statements in Utah, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.